Alert archive / Nebraska / Flash Flood Warnings in 2024
Flash Flood Warning 39, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Aug 14, 2024, 10:00 PM CDT for Douglas County, Sarpy County, Nebraska; Pottawattamie County, Iowa. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2024, 10:00 PM CDT (03:00 UTC)
- Expired
- Aug 15, 2024, 2:30 AM CDT
- In force
- 5 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pottawattamie County, IA, Douglas County, NE, Sarpy County, NE
The radar
The Omaha radar (KOAX), 28 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 10:13 PM CDT | FLASH FLOOD | 2 Wnw Ralston, NE | Water over L Street near 102nd. |
| Aug 14, 10:20 PM CDT | FLASH FLOOD | 2 Ene Ralston, NE | Water over L street at 53rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1687 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.7
The text
As transmitted.
271
WGUS53 KOAX 150300
FFWOAX
IAC155-NEC055-153-150730-
/O.NEW.KOAX.FF.W.0039.240815T0300Z-240815T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley NE
1000 PM CDT Wed Aug 14 2024
The National Weather Service in Omaha/Valley has issued a
* Flash Flood Warning for...
Southwestern Pottawattamie County in southwestern Iowa...
Southeastern Douglas County in east central Nebraska...
Northwestern Sarpy County in east central Nebraska...
* Until 230 AM CDT.
* At 1000 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Omaha, western Council Bluffs, Bellevue, Papillion, Ralston,
Gretna, Boys Town, Elkhorn, Millard, La Vista, Carter Lake,
Chalco, Prairie Queen Recreation Area, Aksarben, Walnut Creek
Recreation Area, Zorinsky Lake, Benson, Wehrspann Lake, South
Omaha and Midtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4125 9624 4126 9619 4135 9598 4132 9592
4132 9589 4131 9587 4130 9587 4127 9588
4124 9590 4119 9592 4111 9620 4114 9628
4121 9630
FLASH FLOOD...RADAR INDICATED
$$
Pearson1 follow-up statement
028
WGUS73 KOAX 150726
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley NE
226 AM CDT Thu Aug 15 2024
IAC155-NEC055-153-150736-
/O.EXP.KOAX.FF.W.0039.000000T0000Z-240815T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pottawattamie IA-Douglas NE-Sarpy NE-
226 AM CDT Thu Aug 15 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 230 AM CDT EARLY THIS MORNING
FOR SOUTHWESTERN POTTAWATTAMIE, SOUTHEASTERN DOUGLAS AND
NORTHWESTERN SARPY COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4125 9624 4126 9619 4135 9598 4132 9592
4132 9589 4131 9587 4130 9587 4127 9588
4124 9590 4119 9592 4111 9620 4114 9628
4121 9630
$$
KGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:03 PM CDT, 3 hours 57 minutes earlier. Its key messages:
- Severe storms are possible this evening (10-20% chance). Large hail, damaging winds, tornadoes, and localized heavy rain leading to flooding will be possible.
- There will be another chance for severe storms Thursday afternoon and evening (5-15%) with primary hazards being damaging winds and large hail.
- Temperatures stay seasonably warm through early next week with additional chances for nighttime storms.
Area forecast discussion, Aug 14, 6:03 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 603 PM CDT Wed Aug 14 2024 .KEY MESSAGES... - Severe storms are possible this evening (10-20% chance). Large hail, damaging winds, tornadoes, and localized heavy rain leading to flooding will be possible. - There will be another chance for severe storms Thursday afternoon and evening (5-15%) with primary hazards being damaging winds and large hail. - Temperatures stay seasonably warm through early next week with additional chances for nighttime storms. && .DISCUSSION... Issued at 153 PM CDT Wed Aug 14 2024 This afternoon - tonight: Skies are clearing across eastern Nebraska and southwest Iowa this afternoon, preparing our area for the potential for severe storms this evening. A shortwave trough will bring a dry line boundary through triggering storms sometime between 5 and 8 PM, with some CAMs showing earlier convection in Kansas expanding north and developing storms near Gage County around 5 to 6 PM, and the HRRR holding off on convection until closer to 8 PM. In either case, the environment is looking very unstable this afternoon with 3000-4000 J/kg of SB CAPE and strong low-level shear. Some models have as much as 400+ m2/s2 of 0-3km shear. Looking closer to the ground, 0-1km shear will be 200+ m2/s2. This is looking like a much better set-up for severe weather than 24 hours ago, with potential for 2+ inch hail and damaging winds of 75 mph. Tornadoes will also be possible due to the high amount of low-level shear, and LCLs below 1000 m. The area of greatest potential for severe weather is generally east of Highway 77 in Nebraska through southwest Iowa. We're expecting storms to develop initially into supercells, merging into a line around or just west of the Missouri River. Once the line develops, the tornado threat will lessen, but not completely go away, and transition into more of a damaging wind and heavy rain threat. The severe weather threat should be out of our area by midnight at the latest. Thursday: We have another severe weather threat on Thursday as another shortwave moves through during the afternoon/evening. This looks less menacing as we won't be quite as unstable, with SB CAPE only around 1800-2500 J/kg, and significantly less low-level shear. There will still be sufficient shear and instability for a severe potential, however, with the greatest threats being large hail up to half-dollar-size and damaging winds of 60 mph. These storms appear to initiate north of I-80 and track into southeast Nebraska and southwest Iowa during the evening. They will likely be out of our area by 10 PM. Friday-Tuesday: Over the weekend we see the summertime ridge build back up over the Rocky Mountain region, with temperatures trending upward across our area. Dry weather is expected on Friday through the day on Saturday, but we'll have to watch Saturday night into Sunday as the UL-Jet moves across our area for the potential for the development of an overnight MCS. Several models develop one, but vary in location of the system from as far north as the Dakotas to right over our area. With more of the models staying dry over our area, right now precipitation potential is low around 15-20%. Early next week we see the ridge expand eastward leading to seasonably warm daytime temperatures and additional chances for nighttime storm potential. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 603 PM CDT Wed Aug 14 2024 Showers and thunderstorms are developing across portions of eastern NE as of 6 PM (23z) and that activity will become increasingly widespread over the next 2-4 hours with KLNK and KOMA the most likely locations to be impacted. MVFR to potentially IFR conditions are possible in the heaviest downpours with locally strong wind gusts as well. The storms are expected to shift east of the area by 05-06z with winds switching to west and then northwest. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...Flood Watch until 4 AM CDT Thursday for NEZ052-053-067. IA...Flood Watch until 4 AM CDT Thursday for IAZ079-080-090-091. && DISCUSSION...McCoy AVIATION...Mead
Hazardous weather outlook, Aug 14, 1:57 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 157 PM CDT Wed Aug 14 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-150900- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 157 PM CDT Wed Aug 14 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight There is a 10-20% chance of severe storms generally east of Highway 77, from around 5 PM through midnight. Large hail up to 2.5 inches in diameter, damaging winds up to 75 mph, a couple tornadoes, and localized flooding will all be possible with severe storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong to isolated storms will be possible again Thursday afternoon (5-10% chance) with hail and gusty winds being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into tonight.
In the hours before
Local storm report, Aug 14, 6:31 PM CDT, 3 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
631 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM Hail 2 W Odell 40.05N 96.84W
08/14/2024 E1.00 Inch Gage NE Trained Spotter
&&
mwLocal storm report, Aug 14, 6:52 PM CDT, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
652 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Funnel Cloud 5 W Blue Springs 40.15N 96.76W
08/14/2024 Gage NE Emergency Mngr
Emergency manager reported funnel cloud.
&&
mwLocal storm report, Aug 14, 8:41 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
841 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM Tstm Wnd Gst 3 WSW Nemaha 40.31N 95.73W
08/14/2024 M58 MPH Nemaha NE Public
Personal weather station measured gust.
&&
MWThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:00 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Pawnee | 30 min |
| Aug 14, 7:11 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 37 min |
| Aug 14, 7:33 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Johnson, Nemaha, Otoe | 31 min |
| Aug 14, 9:24 PM CDT | Areal Flood Advisory | OAX | Douglas, Sarpy | 36 min |
| Aug 15, 7:12 AM CDT | Dense Fog Advisory | OAX | Butler, Colfax, Cuming, Dodge, Madison, Platte and 2 more | 108 min |
| Aug 15, 11:44 AM CDT | Special Weather Statement | OAX | Antelope | 31 min |
| Aug 15, 12:15 PM CDT | Special Weather Statement | OAX | Antelope | 45 min |
| Aug 15, 12:26 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Madison, Pierce | 34 min |
| Aug 15, 12:31 PM CDT | Special Weather Statement | OAX | Madison | 44 min |
| Aug 15, 12:33 PM CDT | Special Weather Statement | OAX | Knox | 27 min |
| Aug 15, 12:44 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 29 min |
| Aug 15, 12:58 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| Aug 15, 1:14 PM CDT | Special Weather Statement | OAX | Pierce | 31 min |
| Aug 15, 1:36 PM CDT | Special Weather Statement | OAX | Wayne | 39 min |
| Aug 14, 8:43 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 32 min |
Nearby
Flash Flood Warnings in Nebraska, 2024Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.